Kansas, 2018

Hail and Damaging Wind in Kansas, July 17, 2018

July 17, 2018 · NWS DDC · 2 events in 2 counties and zones

An outflow boundary became the focus for thunderstorms, some severe, during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An outflow boundary became the focus for thunderstorms, some severe, during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 17, 2:21 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 17, 2:21 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
321 PM CDT Tue Jul 17 2018

...Updated short and long term discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 321 PM CDT Tue Jul 17 2018

Outflow boundary from an early morning MCS over western Nebraska
into central Kansas had pushed through southwest Kansas by late
morning. Satellite imagery shows the boundary continuing to push
south through central Oklahoma while western portions of it have
become nearly stationary over the Oklahoma Panhandle. Surface
winds north of the boundary over far southwest Kansas have veered
with time and become light and variable to southerly at 5-15 mph.
Visible satellite and radar imagery are indicating some
thunderstorms developing along the outflow boundary over the
Oklahoma Panhandle where surface moisture convergence has been
focused for the past several hours.

Model output concerning the timing and areal coverage of convection
late this afternoon through tonight is pretty variable which does
not make for much confidence in this forecast. Given the way the
surface features have lined out this afternoon, it seems that the
HRRR has the best handle on the near term storm evolution,
especially regarding the OK Panhandle storms. Later this evening
and through the overnight hours, the HRRR has been suggesting that
clusters of thunderstorms developing off the Colorado Front Range
will propagate east into southwest Kansas later this evening into
the overnight hours. This seems reasonable given the increasingly
unstable airmass developing north of the outflow boundary over far
southwest/southern Kansas as indicated by the SPC Mesoanalysis
page. A weak upper disturbance showing up in the water vapor
imagery over northwest Kansas at this time could aid in sustaining
this overnight convection. Have reconfigured late afternoon and
overnight precipitation chances to reflect this thinking. Far
northeast sections of the forecast area may not see any storms
tonight but can't totally rule them out there either.

Thunderstorms will be winding down or moving out of the forecast
area by daybreak Wednesday. The exception to this will be the
northeast part of the area around Hays. The NAM has also been
hinting at another MCS diving out of eastern Wyoming into northern
Kansas by Wednesday morning. Current forecast tracks would take it
east of the Hays area but will maintain some slight chance pops
there in the morning for that.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 321 PM CDT Tue Jul 17 2018

The extended period will see the upper level ridge building
eastward toward the central and southern High Plains. The models
continue to show a break in thunderstorm activity across western
and central Kansas through the end of the week, along with the
possibility of warmer temperatures at least on Thursday and
possibly Friday. Disturbances passing by through the northern High
Plains could force frontal boundaries down into western Kansas
that will keep the very hot temperatures confined to the southern
Plains. By early next week the models show the upper level high
pressure retrograding back into the western states with northwest
flow aloft over the central High Plains. This is a favorable
pattern for late evening and overnight convective complexes
developing off the eastern slopes of the Rockies and rolling
southeast through western Kansas so we could be looking at a
return to wetter weather by the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1222 PM CDT Tue Jul 17 2018

Outflow boundary from overnight thunderstorms has move through
nearly all of southwest Kansas and is becoming stationary over
far southwest Kansas and the Oklahoma Panhandle. This will provide
the focus for widely scattered thunderstorms which could impact
the Liberal terminal by later this afternoon. Additional
thunderstorms are expected to develop along the eastern slopes of
the Rockies in Colorado this afternoon and could move out into
southwest Kansas later this evening. For now will carry VCTS at
the terminals for the late evening/overnight thunderstorm
potential and will carry a TEMPO group at least at Garden City
and Liberal as the potential for the Colorado storms making it
there is higher. There could be some MVFR cigs developing late
tonight as well but confidence in this impacting the terminals is
also not real great at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  94  70 100 /  40  10  10   0
GCK  67  92  67  99 /  40  10  10   0
EHA  68  96  68 101 /  30  10  10  10
LBL  68  97  69 102 /  30  10  10   0
HYS  69  89  69  97 /  30  20  10  10
P28  72  94  72 101 /  30  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, Jul 17, 1:53 AM CST, 14 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
253 AM CDT Tue Jul 17 2018

KSZ030-031-043>046-061>066-074>081-084>090-180800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
253 AM CDT Tue Jul 17 2018 /153 AM MDT Tue Jul 17 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will continue today and tonight. Coverage
will favor the northeast zones this morning, with scattered
thunderstorms expanding in coverage this afternoon and tonight.
Thunderstorms will again produce locally heavy rainfall and
dangerous lightning. The strongest activity will pose a risk for
strong/damaging outflow wind gusts of 50 to 60 mph.

Day 1 Hazards
-------------
* Lightning: Elevated risk
* Thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Dry weather and hotter afternoons will prevail
for the remainder of the week through this weekend.
The hottest day will be Thursday, when afternoon temperatures of
100 to 104 will be common. With lower dewpoints, a heat advisory
is not expected to be required.

Days 2-7 Hazards
----------------
* Wednesday
  - Excessive heat: Elevated risk

* Thursday
  - Excessive heat: Elevated risk

* Friday
  - Excessive heat: Elevated risk

* Saturday
  - Excessive heat: Elevated risk

* Sunday
  - Excessive heat: Elevated risk

* Monday
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be required through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

TURNER

In the hours before

Special weather statement, Jul 17, 4:20 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
520 PM CDT TUE JUL 17 2018

KSZ086-172315-
Seward KS-
520 PM CDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD COUNTY UNTIL 615
PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Liberal, Kismet and Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3707 10100 3730 10072 3700 10063 3700 10094
TIME...MOT...LOC 2220Z 240DEG 14KT 3708 10091

RBURG
Special weather statement, Jul 17, 4:37 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
537 PM CDT TUE JUL 17 2018

KSZ085-172330-
Stevens KS-
537 PM CDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR STEVENS COUNTY UNTIL 630 PM
CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Hugoton, moving northeast at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Hugoton and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10144 3719 10156 3719 10155 3733 10129
      3700 10112
TIME...MOT...LOC 2237Z 242DEG 5KT 3713 10140

RBURG

The radar

The Dodge City radar (KDDC), 141 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Stevens

When
July 17, 4:46 PM CST
Where
Stevens County, 0.69 mi S of Hugoton Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.160, -101.370

Hail, Meade

When
July 17, 6:50 PM CST
Where
Meade County, 0.55 mi E of Meade Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.280, -100.340

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776259, 776260.